m e d i c a t i o n
As I write this, I just returned from my psychiatrist, who told me to up my
dosage of zoloft. I have been on and
off anti-depressant medications for about the past year.
When I started on meds, I was very reluctant to take them. When my therapist suggested that I see a psychiatrist to investigate the possibility that I start taking something, I was taken aback. You see, I had internalized the feeling that this was somehow my fault, that I could 'just snap out of it.' That my depression has a medical basis has been very hard for me to accept.
When I first started meds, I was taking Prozac, an SSRI (selective seratonin reuptake inhibitor). It worked a bit at first, and then I started downsliding. So we increased my dosage, and that helped for a while.
When I went home for winter break, I decided to stop taking my Prozac. This was a bad decision. I was fine for a while, because being at home was a low pressure situation. I had few responsibilities, no job, no homework . . . When school started up in January for the spring semester, I did fine for three or four weeks, getting to classes (which I hadn't done the semester before) and doing my reading and homework. But then papers started being due, and I started slipping. It took so much energy out of me just to do the basics, and it was impossible for me to put as much energy into my schoolwork as I needed to.
So I started on Prozac again. And it helped a bit, though I did end up not going to school that semester.
But school ended for the year, and with it my access to psych services. So I needed to find another therapist and another psychiatrist. Luckily, I found a wonderful therapist. My psychiatrist, however, sucked. He was unresponsive to my needs and didn't really listen to me. I felt like he had some mental checklist in his head (ok, 21 year old female: boyfriend? no. skinny? no. ok, those are her problems.), and that he wasn't really paying attention. But I thought that I could deal with it as long as he just wrote the damned prescription.
At some point I had stopped the Prozac (again) and I was on nothing. he started me back on it at the same dosage, but it was not effective enough. So he increased the dosage from 40mg to 80mg over a one month period. Each time we increased I would feel batter, almost euphoric, for a few days and then start slipping slowly down again. I was also having a very hard time sleeping, and he prescribed Trazadone for me. (But he didn't ask why I thought I was having the insomnia. I think he prescribed it to counteract the effects of the prozac, but I believe that it was my depression that was causing it.)
Now my therapist repeatedly tried to call the psychiatrist, but he never returned her calls. (He might've called her back once, but they never connected.) So he didn't really know how badly off I was. Finally, I got an emergency appointment and another doctor in his office put me on Depakote, a mood stabilizer. Of course, noone said to me "how do you feel about this?" I felt like they kept adding medicine upon medicine to me, and I was already resistant to the whole idea of medication. So I took the new med for a few days and then decided to stop. This was a good decision.
My mother made an appointment with a new psychiatrist for me, and one month later I went to see him for the first time. He seems much better than the last one. He weaned me off of prozac and started me on zoloft. To be honest, I am not feeling any better yet (actually, a little worse), but at least he responds to me. And he actually called my therapist back.
1.3.98 Lots to add since the last time I updated this section. The zoloft did not work at all. Nope not a bit. So much so that on the night before thanksgiving I was admitted to the crisis intervention unit at Morristown Memorial hospital. All in all, it was a good (albeit strange) experience. They switched me to effexor, which I have been responding very well to. The only side effects I have had were migraines (but they subsided after a few weeks) and vivid dreams. Oh wow. There have been several times when I wasn't sure wether or not my dreams were real or not. There have been more times that I woke up and laughed at the surrealism of my dreams. They have been pretty amusing.
Hopefully the effexor will continue to work. It needs some adjusting. My mood is not where I need it to be, but I am no longer severely depressed. Dysthymic would be a better description at this point.